Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jun 21, 2020, 4:31 PM CDT for Rooks County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2020, 4:31 PM CDT (21:31 UTC)
- Expired
- Jun 21, 2020, 9:43 PM CDT
- In force
- 5 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Rooks County, KS
The radar
The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2453 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
The text
As transmitted.
097
WGUS53 KGID 212131
FFWGID
KSC163-220330-
/O.NEW.KGID.FF.W.0004.200621T2131Z-200622T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
431 PM CDT Sun Jun 21 2020
The National Weather Service in Hastings has issued a
* Flash Flood Warning for...
Rooks County in north central Kansas...
* Until 1030 PM CDT Sunday.
* At 429 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates 1 to 4 inches
of rain have fallen in Rooks County. Flash flooding is expected to
begin shortly.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3914 9927 3920 9959 3942 9959 3943 9904
3913 9905
$$
Fay2 follow-up statements
558
WGUS73 KGID 212232
FFSGID
Flash Flood Statement
National Weather Service Hastings NE
532 PM CDT Sun Jun 21 2020
KSC163-220330-
/O.CON.KGID.FF.W.0004.000000T0000Z-200622T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rooks KS-
532 PM CDT Sun Jun 21 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT SUNDAY
FOR ROOKS COUNTY...
At 529 PM CDT, Doppler radar indicated that rainfall of 1 to 4
inches has fallen across Rooks County. Water was covering a county
road 4 miles south of Webster State Park. Runoff from the heavy
rainfall is expected to cause areas flash flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3914 9927 3920 9959 3942 9959 3943 9904
3913 9905
$$
Fay723
WGUS73 KGID 220243
FFSGID
Flash Flood Statement
National Weather Service Hastings NE
943 PM CDT Sun Jun 21 2020
KSC163-220253-
/O.CAN.KGID.FF.W.0004.000000T0000Z-200622T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rooks KS-
943 PM CDT Sun Jun 21 2020
...THE FLASH FLOOD WARNING FOR ROOKS COUNTY IS CANCELLED...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3914 9927 3920 9959 3942 9959 3943 9904
3913 9905
$$
Billings WrightWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:39 PM CDT, 52 minutes earlier.
Area forecast discussion, Jun 21, 3:39 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 339 PM CDT Sun Jun 21 2020 .SHORT TERM...(This evening through Monday) Issued at 329 PM CDT Sun Jun 21 2020 Active weather expected today with severe thunderstorms. Aloft, closed low pressure was located in southern Manitoba, with progressive west northwest flow across the plains states with embedded shortwave troughs. At the surface, low pressure was oriented in sw Neb around KMCK with a second sfc low in eastern NM, with the surface trough/dryline extending south across western Neb and the high plains. As we head into the evening, a warm front will lift northward into Neb, the western trough/dryline will migrate eastward into central Neb/western KS, with a cold front advancing south from SD/northern Neb this evening/tonight. In increasing lift with the disturbance aloft and convergence along the boundaries (and any residual boundaries from morning convection), storms are expected to rapidly develop thru the aftn/eve. These storms are expected to quickly become severe in a highly unstable environment with sfc based CAPES at or above 3000 j/kg across much of our cwa, effective shear of 30-40kts and little if any CIN. Conditions will be favorable for supercell thunderstorms capable of producing very large hail near baseball size (3" severe hail fell southwest of Plainville, KS Saturday evening), along with damaging winds as storms are expected to transition linear with time. There is also a tornado threat with increasing low level helicities, and lowering LCLS with increasing moisture/pooling along the boundaries. Timing of the severe storm threat continues to be in the 3-10 pm time frame. Storms this morning dropped a quick 1-2" of rainfall per radar estimates/precip reports and with precipitable water values in the 1- 1.5" range, the potential remains for decent rainfall rates and amounts which could cause localized flooding. While the brunt of the convection/severe weather is expected thru the evening, chances for showers/storms continue into the night and into Monday with the deepening upper trough from Canada across the upper Midwest and in lift as a 70+kt upper jet noses south across the plains, but the severe weather threat will decrease. Aside from the potential for scattered convection Monday, it's shaping up to be a decent day temperaturewise with highs in the upper 70s to mid 80s (north/south). .LONG TERM...(Monday night through Sunday) Issued at 329 PM CDT Sun Jun 21 2020 Overall the forecast trends drier Monday night but could see this change as some models suggest the potential for some sprinkles or isolated convection. The upper trough continues to deepen to our east through the middle of the week before lifting out to the northeast...leaving the plains states in a northwest flow regime and a cooler airmass thru Tuesday. Heights rise and temps trend up behind the departing trough Wednesday with subtle ridging building onto the plains. The pattern will feature a progressive west/northwest flow heading into the weekend, with intermittent chances for thunderstorms and models suggest both Thursday night and Friday night could see decent storm chances. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday) Issued at 1207 PM CDT Sun Jun 21 2020 Thunderstorms are expected to rapidly develop, increase in coverage and become severe this aftn and evening. The primary hazards from the storms will be large hail (to baseball size) and damaging wind (around 70 mph). Have initially went with a VCTS for the aftn until coverage increases toward evening and have included a TEMPO group for the convection. Could see some lingering showers/storms tonight or early Monday but with an overall weakening and diminishing trend. Have kept cloud cigs at VFR but would not be surprised to see a period of MVFR clouds Monday morning. Also, look for a northerly wind shift behind a cold front this evening/tonight and variable winds in storms. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Fay
Hazardous weather outlook, Jun 21, 3:46 PM CDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 346 PM CDT Sun Jun 21 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 346 PM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. Severe thunderstorms are expected across the outlook area through 10 pm. The storms will be capable of producing large hail the size of baseballs, damaging wind gusts around 70 mph and a tornado cannot be ruled out. Heavy rainfall may accompany the storms and produce localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Off and on thunderstorms are in the forecast for the remainder of the outlook period. Additional strong thunderstorms are possible at times, so be sure to stay up to date on the latest forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 10 pm. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Jun 21, 10:39 AM CDT, 5 hours 52 minutes before
Special Weather Statement National Weather Service Hastings NE 1039 AM CDT Sun Jun 21 2020 KSZ007-019-211615- Jewell KS-Mitchell KS- 1039 AM CDT Sun Jun 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MITCHELL AND SOUTHEASTERN JEWELL COUNTIES UNTIL 1115 AM CDT... At 1038 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles northeast of Cawker City to near Glen Elder. Movement was east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Beloit, Glen Elder and Randall. LAT...LON 3966 9801 3942 9796 3935 9836 3957 9838 TIME...MOT...LOC 1538Z 248DEG 28KT 3955 9830 3945 9829 JCB
Local storm report, Jun 21, 12:32 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1232 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM HAIL GENOA 41.45N 97.73W
06/21/2020 E1.00 INCH NANCE NE PUBLIC
DELAYED REPORT FROM EARLY MORNING.
&&
JCBSpecial weather statement, Jun 21, 1:28 PM CDT, 3 hours 3 minutes before
Special Weather Statement National Weather Service Hastings NE 128 PM CDT Sun Jun 21 2020 KSZ019-211900- Mitchell KS- 128 PM CDT Sun Jun 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY UNTIL 200 PM CDT... At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near Asherville, or 7 miles south of Beloit, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Asherville and Simpson. LAT...LON 3941 9822 3948 9793 3929 9793 3929 9820 TIME...MOT...LOC 1828Z 255DEG 24KT 3936 9808 JCB
Special weather statement, Jun 21, 2:16 PM CDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Hastings NE 216 PM CDT Sun Jun 21 2020 KSZ018-211945- Osborne KS- 216 PM CDT Sun Jun 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSBORNE COUNTY UNTIL 245 PM CDT... At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near Natoma, or 17 miles northeast of Emmeram, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Natoma. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for north central Kansas. LAT...LON 3921 9905 3932 9880 3913 9872 3913 9904 TIME...MOT...LOC 1916Z 248DEG 14KT 3916 9892 JCB
Local storm report, Jun 21, 4:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
417 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL 5 ESE NATOMA 39.16N 98.94W
06/21/2020 E1.00 INCH OSBORNE KS PUBLIC
&&
NOAA/NWS/MORITZLocal storm report, Jun 21, 4:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
430 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM FLOOD 4 S WEBSTER STATE PARK 39.34N 99.46W
06/21/2020 ROOKS KS PUBLIC
WATER OVER COUNTY ROAD AT 9TH AND Q.
&&
NOAA/NWS/MORITZThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:38 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 52 min |
| Jun 20, 8:24 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 30 min |
| Jun 20, 9:31 PM CDT | Special Weather Statement | GID | Rooks | 44 min |
| Jun 21, 2:21 AM CDT | Special Weather Statement | GID | Osborne | 39 min |
| Jun 21, 7:21 AM CDT | Special Weather Statement | GID | Osborne | 24 min |
| Jun 21, 8:28 AM CDT | Special Weather Statement | GID | Mitchell | 32 min |
| Jun 21, 8:59 AM CDT | Special Weather Statement | GID | Smith | 31 min |
| Jun 21, 9:09 AM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 51 min |
| Jun 21, 9:51 AM CDT | Special Weather Statement | GID | Jewell | 24 min |
| Jun 21, 10:16 AM CDT | Special Weather Statement | GID | Jewell | 29 min |
| Jun 21, 10:19 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 41 min |
| Jun 21, 10:39 AM CDT | Special Weather Statement | GID | Mitchell | 36 min |
| Jun 21, 11:06 AM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 39 min |
| Jun 21, 11:42 AM CDT | Severe Thunderstorm Warning | GID | Mitchell | 48 min |
| Jun 21, 1:28 PM CDT | Special Weather Statement | GID | Mitchell | 32 min |
| Jun 21, 2:16 PM CDT | Special Weather Statement | GID | Osborne | 29 min |
| Jun 21, 2:28 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 47 min |
| Jun 21, 3:11 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 49 min |
| Jun 21, 3:19 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne | 41 min |
| Jun 21, 3:23 PM CDT | Areal Flood Advisory | GID | Osborne | 3 hr |
| Jun 21, 3:57 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 48 min |
| Jun 21, 4:16 PM CDT | Areal Flood Advisory | GID | Rooks | 3 hr |
| Jun 21, 4:20 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 40 min |
| Jun 21, 4:52 PM CDT | Special Weather Statement | GID | Phillips | 38 min |
| Jun 21, 5:00 PM CDT | Special Weather Statement | GID | Phillips | 45 min |
| Jun 21, 5:03 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 16 min |
| Jun 21, 5:22 PM CDT | Special Weather Statement | GID | Smith | 23 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.